Polycythemia in an infant secondary to granulocyte transfusions

    loading  Checking for direct PDF access through Ovid

Abstract

Granulocyte transfusions may be useful for neutropenic pediatric patients with refractory bacterial or fungal infections. Many potential adverse sequelae associated with granulocyte transfusions are well recognized, including febrile reactions, fluid overload, alloimmunization, and lung injury. Other potential adverse sequelae, however, are less well known. This case report describes an infant with familial hemophagocytic lymphohistiocytosis who developed polycythemia (hemoglobin 10–17.6 g/dl) following four daily transfusions of 20 ml/kg of apheresis collected, steroid stimulated donor granulocytes. Expanded knowledge of potential risks of transfused granulocytes will allow for rapid recognition of transfusion-related complications, should they occur. Pediatr Blood Cancer 2011; 57: 1236–1238. © 2011 Wiley Periodicals, Inc.

Related Topics

    loading  Loading Related Articles